High Wind, Upper Tularosa Valley
- When
- October 9, 9:00 PM MST to 9:38 PM MST
- Where
- Upper Tularosa Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Peak wind gust to 65 mph at Phillips Hill.
A potent back door cold front that surged southwest across eastern New Mexico on the 9th squeezed through the Upper Tularosa Valley and nearby Oscuro Range during the late evening hours. Most locations from near Nogal to Carrizozo and Bingham reported peak wind gusts between 40 and 50 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A potent back door cold front that surged southwest across eastern New Mexico on the 9th squeezed through the Upper Tularosa Valley and nearby Oscuro Range during the late evening hours. Most locations from near Nogal to Carrizozo and Bingham reported peak wind gusts between 40 and 50 mph. The strongest wind gusts peaked up to 65 mph at Phillips Hill southwest of Oscuro and up to 60 mph at Shist within the Oscuro Range. No damage was reported in either location.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 9, 4:55 PM MST, 4 hours 5 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 555 PM MDT Mon Oct 9 2017 .AVIATION... 00Z TAF CYCLE Areas of rain, snow, MVFR cigs/vsbys, and patchy fog across eastern NM will clear from west to east tonight as an upper low exits the area. Northerly winds will remain elevated across the east thru 06Z with gusts near 30kt. Confidence on moderate east canyon winds at KABQ has diminished tonight so lowered speeds to reflect this trend. Winds to become light and terrain dominated all areas by sunrise as strong surface high pressure builds into NM. Tuesday will feature very nice weather as a shortwave ridge crests over the state. Guyer && .PREV DISCUSSION...236 PM MDT Mon Oct 9 2017... .SYNOPSIS... A strong cold front is moving through the state and has resulted in brisk conditions across the northern half, with areas of light snow over the Sangre De Cristo Mountains and nearby Highlands. Much colder air will move in behind the front and result in the first freeze of the season tonight for a number central and eastern locales. A few locations in central and northeast New Mexico will even seen a hard freeze tonight. Tuesday will be cold behind the front, with below normal temperatures expected. A warm up is forecast from mid to late week, with daytime temperatures back above normal areawide by Thursday. Brisk conditions are forecast late Saturday into early Sunday with the next cold front. && .DISCUSSION... Quick-hitting upper low and cold front combo event underway, with areas of light snow currently over the Sangres and nearby Highlands including the Raton Ridge. Some snow starting to accumulate up high as Bobcat Pass per the latest NMDOT cam, but road is still clear. Light rain changed over to snow quickly at Raton, but no impacts are expected to I-25 in Raton. Up higher at Raton Pass is a different story and a few inches of snow are possible, but still with only minor travel impacts. Strong cold air advection behind the front will result in the first freeze of the season tonight for a number of central and eastern New Mexico locales. The current Freeze Warning is on track, but converted some Highlands zones to a Hard Freeze Warning with lows of 28 degrees or less forecast. Much of the zones in the Wind Advisory will expire at 6PM, with only Curry and Roosevelt Counties continuing until midnight. Tuesday will be cold behind the front with below normal temperatures expected, although with plenty of sunshine as a shortwave ridge moves overhead. A warm up is forecast from mid to late week as west- southwest flow aloft prevails, with daytime temperatures reaching back above normal areawide by Thursday. The 12Z ECMWF and GFS are at odds with moisture advection/return Friday into early Saturday, with the GFS still the wetter solution. Will hold onto a mention of showers and storms south central and east Friday into early Saturday for now, but forecast may trend drier with time. The two medium range solutions are also at odds with the amplification and timing of the passage of an upper level trough and Pacific cold front over the weekend. The GFS brings it through earlier, with more of a glancing blow on Saturday, while the ECMWF brings it through late Saturday into Sunday with stronger cold air advection behind it. Trended our forecast closer to climo for the weekend, but is generally a lower confidence forecast for now. 11 && .FIRE WEATHER... The backdoor front has made it through the eastern plains and its western extent has nearly stalled somewhere b/w Clines Corners and Moriarty this afternoon. Much colder temps have made their way behind the backdoor front, with gusts of 40-45mph persisting into the evening hours. The strongest gusts will stay closer to the TX border. Meanwhile, the Pacific front has reached ABQ and Santa Fe bringing breezy winds to 25-30 mph across western NM. Td's and MinRH's remain good across the east with much drier air across the west. Some light drizzle was already being observed at Raton at noon, with upslope flow on the eastern Sangre's sparking light rain this afternoon, with more snow mixing in later this evening. Snow accums look to be limited to the higher elevations of the Sangre's, and the Raton Mesa tonight (see Public Discussion). Some light showers over the east-central plains this evening are also not out of the question. In ABQ and SAF, the backdoor will surge further west beginning this evening bringing gusty gap winds of 25-30 mph, calming by Tue morning. Tuesday morning lows are still being forecast to be the coldest of the season, with single digits possible in Angel Fire. Lows tonight area wide will be 12-18F below normal. Daytime highs will be 10-20F below normal Tue. MixHgts and Vent rates will be low and poor areawide respectively Tue, improving back to fair-excellent by Thu. A shortwave ridge will keep winds calm Tue. Temperatures and sfc moisture begins to rebound Wednesday, with temps back above avg. by Thu. With an upper high building west into northern Mexico and a trough digging into the Pacific NW, SW flow sets up over NM. The SE will see increased Td's, however the warming temps will limit any increase in MinRHs. Drier westerly air makes its way into the NW by Thu, with higher winds atop the northern mtn peaks. A few hrs of isold critical fire is not out of the question across the west Thu afternoon. Models diverge somewhat by the weekend with the GFS showing the Pac NW trough moving N of New Mexico by Fri night, potentially sparking some wetting precip over the east Fri evening. The ECMWF lags behind and is a bit colder passing a bit further south into northern NM Saturday. Either way, both models kick down a backdoor front across the east after the trough's passage with below avg temps. 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until midnight MDT tonight for the following zones... NMZ535-536. Freeze Warning until 9 AM MDT Tuesday for the following zones... NMZ517>519-524-530>535. Hard Freeze Warning until 9 AM MDT Tuesday for the following zones... NMZ522-523-528-529. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 345 AM MDT Mon Oct 9 2017 NMZ501>540-101100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 345 AM MDT Mon Oct 9 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Colder temperatures will arrive today as a fall system quickly moves across northern New Mexico and the associated cold front slides through the state. Behind the back door segment of the cold front, strong northerly winds will develop with gusts between 45 and 50 mph across the far northeast and east central plains. Winds will subside late this evening. Additionally, this system will bring snow to the Sangre de Cristo Mountains and around Raton Pass. A few inches are expected this afternoon into this evening. As the system pulls away from the state, cold temperatures will be the rule. The first freeze of the season is expected for portions of central and eastern New Mexico overnight, including the Albuquerque Valley and the Santa Fe Metro area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday After sub-freezing temperatures across much of New Mexico early Tuesday morning, no hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warnings for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report strong winds and snowfall amounts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
453 PM MDT MON OCT 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM SNOW 10 SSE ANGEL FIRE 36.27N 105.18W
10/09/2017 M2.5 INCH COLFAX NM COCORAHS
&&
EVENT NUMBER ABQ1702233
CA2 high wind. Local standard time, as filed.
Peak wind gust to 65 mph at Phillips Hill.
Peak wind gust to 60 mph at Shist.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718323, 718324.